Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS St. Louis, MO

June 13, 2004Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 13, 2004, 3:22 AM CDT for Macoupin County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 3:22 AM CDT (08:22 UTC)
Expired
Jun 13, 2004, 4:00 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Macoupin County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 130822
SVRLSX
ILC117-130900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
323 AM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 400 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CARLINVILLE...MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GIRARD
  VIRDEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3940 9006 3920 8994 3922 8972 3953 8970
          3953 8996

$$
GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM CDT, 14 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM CDT, 14 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SAT JUN 12 2004

CLOSED H5 LOW WAS CENTERED OVER SASKATCHEWAN THIS MORNING WITH RIDGE
OVER THE EASTERN STATES. SYSTEM WILL OPEN UP AND SWING INTO
SOUTHEASTERN CANADA. FLOW PATTERN FLATTENS OUT WITH A NEARLY ZONAL
FLOW ACROSS THE NORTHERN THIRD OF THE COUNTRY WITH RIDGING ACROSS
THE SOUTHERN PART OF THE COUNTRY BY TUESDAY. CLOSED LOW WAS SITUATED
OVER TX. UNDER THE EXPECTED UPPER FLOW PATTERN, EXPECT FRONTAL
BOUNDARY TO REMAIN ACROSS THE MIDWEST MUCH OF NEXT WEEK. LOOKS LIKE
MCS SEASON IS OPEN.

UPPER JET OF 75 KTS WAS SWINGING ACROSS SOUTHERN AZ INTO NM THIS
MORNING. THE ETA, GFS, NGM AND UKMET ALL FORECAST A JET STREAK OF 80
KTS ACROSS THE UPPER MIDWEST BY MIDNIGHT TONIGHT WITH A STRONGER JET
COMING INTO THE PACIFIC NW. THE GFS IS ONLY MODEL OF THE 4 THAT
FORECASTS SIGNIFICANT DIVERGENCE ACROSS EAST CENTRAL MO THIS
EVENING. AS A RESULT IT FORECASTS A BATCH OF HEAVY RAIN ACROSS THE
EASTERN OZARKS INTO SOUTHERN IL THIS AFTERNOON AND EVENING.
THE JET COMING INTO THE PACIFIC NW IS FORECAST TO NOSE INTO CENTRAL
PLAINS SUNDAY NIGHT.  EXPECT ANOTHER MCS TO AFFECT MO SUNDAY NIGHT
WITH HEAVY RAIN POSSIBLE NORTH OF I-70. THE GFS AND ETA BOTH
STRONGLY HINT AT YET ANOTHER MCS MONDAY NIGHT MAINLY NORTH OF I-70.

THE 850 MOISTURE WAS POOLED FROM THE CENTRAL PLAINS ACROSS THE
SOUTHERN HALF OF MO INTO THE OH VALLEY THIS MORNING. LOW LEVEL JET
WILL ADVECT HIGHER MOISTURE BACK INTO THE REGION TONIGHT.

THE 10 KM WRF MODEL OUT OF NCAR APPEARS TO BE HANDLING THE ONGOING
CONVECTION FROM SOUTHEAST NEB INTO SOUTHERN MO BETTER THAN THE 4 KM
WRF.  THE 10 KM WRF MODEL FORECASTS A MCS ACROSS NORTHEAST
KS/SOUTHEAST NEB/NORTHWEST MO BY THIS EVENING WITH SYSTEM EXPANDING
AND ROLLING ACROSS NORTH MO INTO CENTRAL AND EAST CENTRAL MO AFTER
MIDNIGHT. SYSTEM WEAKENS DURING THE MORNING WHICH IS THE TYPICAL
LIFE CYCLE. MODEL THEN FORECASTS ANOTHERN MCS DEVELOPING FROM NORTH
CENTRAL TO WEST CENTRAL MO DURING THE LATE AFTERNOON HOURS ON
SUNDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR TONIGHT FOR CENTRAL AND NORTHEAST MO
.IL...FLOOD WATCH FOR TONIGHT FOR WEST CENTRAL IL
Hazardous weather outlook, Jun 13, 2:32 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
232 AM CDT SUN JUN 13 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
232 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN
MISSOURI...AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION.
LINES AND CLUSTERS OF THUNDERSTORMS WILL MOVE THROUGH THE REGION
DURING THE REST OF TONIGHT.  A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE PATTERN WILL CONTINUE ON SUNDAY AND MONDAY ACROSS
THE REGION WITH A CONTINUED RISK OF SEVERE THUNDERSTORMS. THE
COMBINATION OF VERY WARM AND UNSTABLE AIR ENTRENCHED ACROSS THE
MISSISSIPPI VALLEY REGION...ALONG WITH MIGRATING UPPER LEVEL
DISTURBANCES...WILL RESULT IN SEVERAL ROUNDS OF THUNDERSTORMS FROM
LATE SUNDAY THROUGH MONDAY. THE MAIN SEVERE WEATHER THREAT FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE PERIOD FROM TUESDAY
THROUGH THURSDAY NIGHT. THIS PERSISTENT THUNDERSTORM THREAT IS DUE TO
THE COMBINATION OF AN UNSTABLE SUMMERTIME AIRMASS...AND A SERIES OF
WEAK UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GKS

In the hours before

Local storm report, Jun 13, 1:41 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 AM CDT SUN JUN 13 2004

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1239 AM    HALLSVILLE                MO   WIND DAMAGE
06/13/04   BOONE                          WINDS CAUSED SCATTERED
                                          POWER OUTAGES AROUND
                                          TOWN.
Special weather statement, Jun 13, 2:00 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT SUN JUN 13 2004

MOZ018-019-026-027-034-035-041-042-047>051-059-130700-
AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-GASCONADE MO-KNOX MO-LEWIS
MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-RALLS
MO-SHELBY MO-
INCLUDING THE CITIES OF...COLUMBIA...HANNIBAL...JEFFERSON CITY AND
MEXICO
200 AM CDT SUN JUN 13 2004

...SEVERE THUNDERSTORM WATCH #456 HAS BEEN CANCELLED...

THUNDERSTORM ACTIVITY HAS DIMINISHED IN INTENSITY AND MOVED OUT OF
THE WATCH AREA.

WDB

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.